[Are antiphospholipid antibodies thrombogenic in the course of human immunodeficiency virus infection?]

J Mal Vasc. 1999 Feb;24(1):53-6.
[Article in French]

Abstract

Lupus-like anticoagulant is commonly encountered in human immunodeficiency virus infection although thromboembolic manifestations are rare in HIV patients. We report the case of an HIV patient who developed gangrene of both forefeet associated with anticardiolipin antibodies. A 42-year-old woman had a 12-year history of HIV infection (stage B2). She presented with painful gangrene involving the forefeet of 4-day duration. Doppler ultrasonography, electromyography and nailfold capillaroscopy were normal. Skin biopsy revealed intracapillary thrombi and severe necrosis within the hypodermis; there was no evidence of vasculitis. Laboratory findings showed a marked inflammatory syndrome and the presence of anticardiolipin antibodies (IgG: 22 GPL U/ml). Several cutaneous manifestations are known to be associated with antiphospholipid syndrome, such as livedo reticularis, ulcers and gangrene of the extremities. Skin biopsy often shows noninflammatory thrombosis of small vessels within the dermis. Microcirculation damages have also been described in HIV infection, mainly vasculitis. In the present case report, the absence of both vasculitis and other causes suggest that anticardiolipin could be the culprit. But, it is possible that painful gangrene of the forefeet was secondary to HIV infection.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Adult
  • Antibodies, Antiphospholipid / blood*
  • Female
  • Forefoot, Human
  • Gangrene / immunology
  • HIV Infections / immunology*
  • Humans
  • Thromboembolism / immunology*

Substances

  • Antibodies, Antiphospholipid